Drug Induced Lupus

Drug Induced Lupus Erythematosus (DILE or DIL): This type of Lupus is a side-effect of long-term use of certain medications. It may take several months or years of continuous therapy with medication before the symptoms appear. There is no specific criteria for diagnosing DILE, but many symptoms are the same as those for systemic lupus (SLE) and usually disappear when a person stops taking the medicine. DILE can only be diagnosed with certainty when the symptoms resolve and fail to reappear after the medication has been stopped.

Drugs that can induce Lupus are usually those that are used to treat chronic diseases, typically those used to treat:

  • Heart disease
  • Thyroid disease
  • Hypertension
  • Neuropsychiatric disorders

What Medicines cause DILE?

There are over 30 drugs that can cause DILE including certain antibiotics and anti-inflammatory agents. The risk from most is VERY low, however most cases of DILE are associated with the drugs:

  • Hydralazine (Apresoline)
  • Procainamide (Pronestyl)
  • Quinidine (Quinaglute).

Of those taking currently used doses of these higher risk drugs only 5-20% who take the drug for 1-2 years will develop Drug Induced Lupus Erythematosus.







Return from the Drug Induced Lupus page to the  Types of Lupus page or to the  Living with Lupus & Fighting Together home page.

Valid CSS!